Learn about many of the available medications in our database.
diphenhydramine (sleep aid)
How does this medication work? What will it do for me?
Diphenhydramine belongs to a group of medications known as antihistamines. Antihistamines are used to treat symptoms caused by allergies, including itchy and watery eyes, sneezing, runny nose, and skin irritation. Diphenhydramine also causes drowsiness, and can be used by adults and children 12 years of age and older who occasionally have trouble sleeping (insomnia). The effects of diphenhydramine can last for up to 6 hours.
If you have trouble sleeping, do not take this medication for more than a few nights in a row. Talk to your doctor about other treatment options suitable for you if you have chronic (long-term) insomnia that persists for more than a few nights at a time.
This medication may be available under multiple brand names and/or in several different forms. Any specific brand name of this medication may not be available in all of the forms or approved for all of the conditions discussed here. As well, some forms of this medication may not be used for all of the conditions discussed here.
Your doctor may have suggested this medication for conditions other than those listed in these drug information articles. If you have not discussed this with your doctor or are not sure why you are taking this medication, speak to your doctor. Do not stop taking this medication without consulting your doctor.
Do not give this medication to anyone else, even if they have the same symptoms as you do. It can be harmful for people to take this medication if their doctor has not prescribed it.
What form(s) does this medication come in?
Each white, uncoated tablet, imprinted with an "N" on one side, contains diphenhydramine HCl 25 mg. Nonmedicinal ingredients: cornstarch, lactose, microcrystalline cellulose, silicon dioxide, and stearic acid.
Each blue, uncoated tablet, imprinted with an "N" on one side, contains diphenhydramine HCl 50 mg. Nonmedicinal ingredients: cornstarch, FD&C Blue No. 1 Aluminum Lake, lactose, microcrystalline cellulose, silicon dioxide, and stearic acid.
Caplets: Extra Strength Sleep Aid
Each blue, coated caplet, imprinted with "Nytol" on one side, contains diphenhydramine HCl 50 mg. Nonmedicinal ingredients: cornstarch, FD&C Blue No. 1 Aluminum Lake, lactose, microcrystalline cellulose, opadry light blue YS-1-4004, silicon dioxide, and stearic acid.
Capsules: Extra Strength Quickgels
Each clear, light yellow, soft gel capsule, imprinted with a white "N" on one side, contains diphenhydramine HCl 50 mg. Nonmedicinal ingredients: edible ink, gelatin, glycerin, polyethylene glycol, sorbitol, and water.
How should I use this medication?
The usual dose for adults and children 12 years of age and older to help with sleep is 25 mg to 50 mg taken by mouth at bedtime. Some people may only need to take 25 mg at bedtime if they are drowsy in the morning (e.g., they find it interferes with their daily activities) after taking the 50 mg dose.
Many things can affect the dose of a medication that a person needs, such as body weight, other medical conditions, and other medications. If your doctor has recommended a dose different from the ones listed here, do not change the way that you are taking the medication without consulting your doctor.
It is important to take this medication exactly as prescribed by your doctor.
Store this medication at room temperature and keep it out of the reach of children.
Do not dispose of medications in wastewater (e.g. down the sink or in the toilet) or in household garbage. Ask your pharmacist how to dispose of medications that are no longer needed or have expired.
Who should NOT take this medication?
Do not take this medication if you:
- are allergic to diphenhydramine or any ingredients of the medication
- have an enlarged prostate
- have an obstructed bladder
- have asthma or chronic lung disease
- have certain stomach conditions (e.g., stenosing peptic ulcer or pyloroduodenal obstruction)
- have narrow-angle glaucoma
- have taken an antidepressant medication known as a MAO inhibitor (e.g., phenelzine, tranylcypromine, linezolid) within the past 2 weeks
What side effects are possible with this medication?
Many medications can cause side effects. A side effect is an unwanted response to a medication when it is taken in normal doses. Side effects can be mild or severe, temporary or permanent.
The side effects listed below are not experienced by everyone who takes this medication. If you are concerned about side effects, discuss the risks and benefits of this medication with your doctor.
The following side effects have been reported by at least 1% of people taking this medication. Many of these side effects can be managed, and some may go away on their own over time.
Contact your doctor if you experience these side effects and they are severe or bothersome. Your pharmacist may be able to advise you on managing side effects.
- chest congestion
- dry mouth, nose, and throat
- inability to concentrate
- increased perspiration
- nausea or vomiting
- upset stomach
Although most of the side effects listed below don’t happen very often, they could lead to serious problems if you do not seek medical attention.
Check with your doctor as soon as possible if any of the following side effects occur:
- decreased muscle coordination
- difficulty in passing urine
- excitation (especially in children)
- muscle weakness
- rapid heart rate
- vision problems
Stop taking the medication and seek immediate medical attention if any of the following occur:
- chest tightness
- skin rash or hives
Some people may experience side effects other than those listed. Check with your doctor if you notice any symptom that worries you while you are taking this medication.
Are there any other precautions or warnings for this medication?
Before you begin using a medication, be sure to inform your doctor of any medical conditions or allergies you may have, any medications you are taking, whether you are pregnant or breast-feeding, and any other significant facts about your health. These factors may affect how you should use this medication.
Bladder or urinary problems: Diphenhydramine can worsen symptoms of bladder problems. If you have a history of bladder problems, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Drowsiness/reduced alertness: Avoid driving or operating machinery until you have determined that you do not become drowsy during the day or experience impaired mental or physical abilities while taking this medication. Alcohol, sedatives, and pain medications can increase the side effects (e.g., drowsiness, inability to concentrate) of this medication. Do not undertake any activities that require alertness until you know how this medication affects you.
High blood pressure: If you have high blood pressure, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Lung problems: This medication can make breathing problems worse. If you have lung problems such as asthma or chronic obstructive pulmonary disease (COPD), discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Medical conditions: For some people, insomnia is caused by other medical conditions. If you have trouble sleeping for longer than 2 weeks, contact your doctor before taking this medication.
Thyroid disease: People with thyroid disease should discuss with their doctor how this medication may affect their medical condition, how their medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Pregnancy: This medication should not be used during pregnancy unless the benefits outweigh the risks. If you become pregnant while taking this medication, contact your doctor immediately.
Breast-feeding: This medication may pass into breast milk. If you are a breast-feeding mother and are taking diphenhydramine, it may affect your baby. Talk to your doctor about whether you should continue breast-feeding.
Children: Diphenhydramine is not recommended for use as a sleep aid for children less than 12 years of age.
Seniors: Seniors may experience more side effects with this medication. Talk to your doctor before taking this medication.
What other drugs could interact with this medication?
There may be an interaction between diphenhydramine and any of the following:
- amphetamines (e.g., dextroamphetamine, lisdexamphetamine)
- antipsychotics (e.g., chlorpromazine, clozapine, haloperidol, olanzapine, quetiapine, risperidone)
- barbiturates (e.g., butalbital, pentobarbital, phenobarbital)
- benzodiazepines (e.g., alprazolam, diazepam, lorazepam)
- botulinum toxins
- chloral hydrate
- general anesthetics (medications used to put people to sleep before surgery)
- macrolide antibiotics (e.g., clarithromycin, erythromycin)
- magnesium sulfate
- muscle relaxants (e.g., baclofen, cyclobenzaprine, methocarbamol, orphenadrine)
- narcotic pain relievers (e.g., codeine, fentanyl, morphine, oxycodone)
- other antihistamines (e.g,. cetirizine, doxylamine, diphenhydramine, hydroxyzine, loratadine)
- potassium chloride
- quinolone antibiotics (e.g., ciprofloxacin, ofloxacin, sparfloxacin)
- seizure medications (e.g., clobazam, ethosuximide, felbamate, levetiracetam, phenobarbital, phenytoin, primidone, topiramate, valproic acid, zonisamide)
- selective serotonin reuptake inhibitors (SSRIs; e.g., citalopram, duloxetine, fluoxetine, paroxetine, sertraline)
- serotonin agonists (e.g., dolasetron, granisetron, ondansetron)
- tricyclic antidepressants (e.g., amitriptyline, desipramine, imipramine, nortriptyline)
- tyrosine kinase inhbitors (e.g., lapatinib, pazopanib, sunitinib)
If you are taking any of these medications, speak with your doctor or pharmacist. Depending on your specific circumstances, your doctor may want you to:
- stop taking one of the medications,
- change one of the medications to another,
- change how you are taking one or both of the medications, or
- leave everything as is.
An interaction between two medications does not always mean that you must stop taking one of them. Speak to your doctor about how any drug interactions are being managed or should be managed.
Medications other than those listed above may interact with this medication. Tell your doctor or prescriber about all prescription, over-the-counter (non-prescription), and herbal medications that you are taking. Also tell them about any supplements you take. Since caffeine, alcohol, the nicotine from cigarettes, or street drugs can affect the action of many medications, you should let your prescriber know if you use them.
All material copyright MediResource Inc. 1996 – 2022. Terms and conditions of use. The contents herein are for informational purposes only. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Source: www.medbroadcast.com/drug/getdrug/Nytol